Tornadoes · United States · Pennsylvania · 2019

EF1 tornado, Inglenook to Waynesville, Pennsylvania, May 29, 2019

From Inglenook to Waynesville, this EF1 tornado ran 2.5 miles across Dauphin County on May 29, 2019, touching down at 4:24 PM EDT and reaching 350 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 29, 2019
Touchdown
4:24 PM EDT (20:24 UTC)
Lifted
4:28 PM EDT (20:28 UTC)
On the ground
4 minutes
Path length
2.5 miles (3.9 km)
Path width
350 yards (320 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Dauphin County
Touchdown point
40.440, -76.935
Lift-off point
40.434, -76.889
Record number
1905291424-01

The damage survey

47 damage points were recorded along this path by NWS CTP, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.

  • Convergent pattern in field

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

An EF1 tornado touched down near Matamoras in Dauphin County on the evening of May 29, 2019. The tornado produced maximum winds estimated near 100 mph along a path that was nearly 2.5 miles in length and had a maximum path width of approximately 350 yards.

A National Weather Service storm survey confirmed an EF1 tornado near Matamoras in Dauphin County Pennsylvania on May 29, 2019.||The tornado touched down near Route 225 north of Matamoras Rd. The tornado produced intermittent tree damage along a 2.5 mile path as it traveled to the east-southeast into Camp Hebron. The tree damage, which consisted of many uprooted trees and a few snapped tree trunks, was most intense near the end of the |tornado's path in Camp Hebron. A few cabins sustained roof damage from the falling trees in Camp Hebron.||Other tree damage was noted along and just to the north of Dusty Trail Drive. Maximum winds were estimated around 105 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the tornado touched down at May 29, 3:46 PM EDT, 38 minutes earlier.

Area forecast discussion, May 29, 3:46 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service State College PA
346 PM EDT Wed May 29 2019

.SYNOPSIS...
Severe weather will continue to target central Pennsylvania
through Thursday. A short break in the active pattern appears
likely on Friday with mainly dry weather to close out the month
of May. Showers and thunderstorms return to the forecast over
the weekend with a 2-day stretch of dry weather possible into
early next week.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
Tornado watch #292 remains in effect until 8PM EDT. Plan to trim
the northern portions of the watch soon.

1930Z radar shows a line of severe storms/QLCS stretching from
Sullivan to Cambria County, with more discrete cells moving
across the southeast 1/2 of the CWA. The discrete cells will
pose the highest risk for tornadoes, with damaging winds the
primary threat with the QLCS. Expect the line to continue to
push to the southeast toward the Lower Susq. Valley through this
evening. Progressive storm motions have limited flash flood
threat thus far, and will need to watch how convection evolves
into tonight.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Storm coverage and intensity will fade into tonight, but any
lingering showers/storms may prolong FF risk across the
southern part of the CWA - especially the sensitive terrain
areas in the Laurel Highlands that received heavy rain
yesterday.

SPC D2 update increased severe storm risk from MRGL to SLGT
across the southern 1/3 of central PA. Primary threat should be
damaging wind and some hail. However, an isolated tornado will
be possible given sufficient 0-1km hodographs. Flash flood risk
will also need to be monitored given favorable environment and
recent bouts of intense rainfall.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
We should get a short break in the active/stormy pattern on
Friday, with increasing storm risk over the weekend. Guidance
seems to favor a 2-day drying trend early next week, but will
need to see if this holds over the next few forecast cycles.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Line of strong/severe storms will move across the southeast 1/2
of the airspace through 00Z. A few individual storms may impact
KMDT and KLNS terminals 20-23Z. Intense t-storm rain should
briefly drop vis below 1-2SM with sfc wind gusts 25-50KT. MVFR
to VFR flying is likely into tonight with some lower cigs
possible across the western airspace toward AM Thursday.

.Outlook...

Thu...AM low cigs possible W Mtns. Scattered PM TSRA impacts
possible srn 1/2 to 1/3 airspace.

Fri-Sat...No sig wx expected.

Sun...Scattered TSRA impacts with cold frontal passage.

Mon...No sig wx expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 2 AM EDT Thursday for PAZ010>012-
017>019-024>028-033-034-045-046-049>053-056>059-063-066.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Steinbugl
AVIATION...Steinbugl
Hazardous weather outlook, May 29, 4:07 PM EDT, 17 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service State College PA
407 PM EDT Wed May 29 2019

PAZ017>019-045-046-302015-
Clearfield-Northern Centre-Southern Centre-Southern Clinton-
Southern Lycoming-
407 PM EDT Wed May 29 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few strong to severe storms with gusty winds, hail, and locally
heavy rain are possible Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-037-041-042-302015-
Warren-McKean-Potter-Tioga-Northern Lycoming-Sullivan-
407 PM EDT Wed May 29 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ035-036-064-065-302015-
Fulton-Franklin-Adams-York-
407 PM EDT Wed May 29 2019

...TORNADO WATCH 292 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.

Locally heavy rain is possible this evening and may produce isolated
flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms capable of damaging wind gusts, hail and a
couple of tornadoes are possible Thursday afternoon and evening.
Locally heavy rain is also possible and may produce isolated flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024>028-033-034-056-057-059-063-066-302015-
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Perry-
Dauphin-Lebanon-Cumberland-Lancaster-
407 PM EDT Wed May 29 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...
...TORNADO WATCH 292 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms capable of damaging wind gusts, hail and a
couple of tornadoes are possible Thursday afternoon and evening.
Locally heavy rain is also possible and may produce isolated flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ049>053-058-302015-
Union-Snyder-Montour-Northumberland-Columbia-Schuylkill-
407 PM EDT Wed May 29 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...
...TORNADO WATCH 292 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few strong to severe storms with gusty winds, hail, and locally
heavy rain are possible Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ010>012-302015-
Elk-Cameron-Northern Clinton-
407 PM EDT Wed May 29 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, May 29, 2:31 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service State College PA
231 PM EDT Wed May 29 2019

PAZ052-053-058-291900-
Columbia PA-Northumberland PA-Schuylkill PA-
231 PM EDT Wed May 29 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL...
NORTHUMBERLAND...AND COLUMBIA COUNTIES UNTIL 300 PM EDT...

At 230 PM EDT, Doppler radar indicated a strong thunderstorm over
Fairview-Ferndale, moving east at 35 mph.

winds in excess of 40 mph and Penny size hail are possible.

Locations impacted include...
Pottsville, Shamokin, Mount Carmel, Shenandoah, Minersville,
Frackville, Kulpmont, Ashland, Elysburg, Fairview-Ferndale,
Trevorton, Tremont, Girardville, Marshallton, Friedensburg, Lavelle,
Marlin, Altamont, Englewood and Forrestville.

LAT...LON 4067 7667 4085 7665 4089 7619 4057 7622
TIME...MOT...LOC 1830Z 272DEG 31KT 4076 7657

Jung
Special weather statement, May 29, 2:39 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service State College PA
239 PM EDT Wed May 29 2019

PAZ036-063-064-291915-
Adams PA-Franklin PA-Cumberland PA-
239 PM EDT Wed May 29 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS...FRANKLIN...AND
CUMBERLAND COUNTIES UNTIL 315 PM EDT...

At 238 PM EDT, Doppler radar indicated a strong thunderstorm over
Marion, moving east at 50 mph.

winds in excess of 40 mph and Penny size hail are possible.

Locations impacted include...
Chambersburg, Gettysburg, Shippensburg, Greencastle, Guilford, St.
Thomas, Fayetteville, Mont Alto, Scotland, Marion, Cashtown,
Orrtanna, Arendtsville, McKnightstown, Quincy, Williamson, Gettysburg
National Military Park, Penn State Mont Alto and Gettysburg College.

LAT...LON 3977 7778 3994 7784 4009 7738 3981 7720
TIME...MOT...LOC 1838Z 253DEG 42KT 3988 7772

Jung
Special weather statement, May 29, 2:46 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service State College PA
246 PM EDT Wed May 29 2019

PAZ042-291915-
Sullivan PA-
246 PM EDT Wed May 29 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SULLIVAN COUNTY UNTIL
315 PM EDT...

At 245 PM EDT, Doppler radar indicated a strong thunderstorm over
Shunk, moving east at 40 mph.

Winds in excess of 40 mph and Pea size hail are possible.

Locations impacted include...
Overton, Lincoln Falls, Shunk, Dushore and Forksville.

LAT...LON 4147 7677 4159 7681 4155 7628 4155 7626
      4154 7622
TIME...MOT...LOC 1845Z 258DEG 43KT 4153 7672

RXR
Special weather statement, May 29, 3:02 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service State College PA
302 PM EDT Wed May 29 2019

PAZ057-059-291930-
Lebanon PA-Dauphin PA-
302 PM EDT Wed May 29 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF DAUPHIN AND LEBANON
COUNTIES UNTIL 330 PM EDT...

At 302 PM EDT, Doppler radar indicated a strong thunderstorm near
Dehart Dam, moving east at 35 mph.

wind gusts up to 50 mph and Penny size hail are possible.

Locations impacted include...
Skyline View, Fredericksburg, Harper Tavern, Lickdale, Fort
Indiantown Gap, Penn National Race Course, Dehart Dam, Jonestown and
Ono.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4034 7673 4042 7683 4057 7655 4044 7635
TIME...MOT...LOC 1902Z 255DEG 31KT 4041 7675

RXR
Local storm report, May 29, 3:21 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
321 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             3 SW RICHFIELD          40.66N  77.15W
05/29/2019  M1.00 INCH       JUNIATA            PA   TRAINED SPOTTER

&&

EVENT NUMBER CTP1901375

TRAVIS
Local storm report, May 29, 4:09 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
409 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND DMG     BLOOMSBURG              41.00N  76.46W
05/29/2019                   COLUMBIA           PA   911 CALL CENTER

            TREES AND WIRES DOWN ON W 1ST ST.

&&

EVENT NUMBER CTP1901376

TRAVIS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Washington/Dulle, VA (KIAD), 12:00Z

8.4 hours before the tornado, 171 km from the path. May 29, 2019.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 292 joules per kilogram, CIN -123, lifted condensation level 1463 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2019-05-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 25 square meters per square second, 0 to 6 km bulk shear 37 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-123 J/kg
Surface CAPE
379 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Washington/Dulle, VA (KIAD), 00:00Z

3.6 hours after it, 171 km from the path. May 30, 2019.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2019-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 24 joules per kilogram, CIN -86, lifted condensation level 2113 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2019-05-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 58 square meters per square second, 0 to 6 km bulk shear 29 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-86 J/kg
Surface CAPE
219 J/kg
Mixed-layer LCL
2113 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
8.2 K/km

Open this sounding in Storm Lab

The surface observations

Harrisburg/Capital (CXY), 25 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The State College radar (KCCX), 107 km away, was scanning. The volume nearest the touchdown began at 20:20 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are

The other tornadoes of May 29, 2019

40 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 298:44 AM CDTEF1Scott, MO1.075$50,000
May 292:07 PM EDTEF0Tioga, PA1.150$25,000
May 291:19 PM CDTEF0Tarrant, TX3.9200$5,000
May 291:22 PM CDTEF0Denton, TX3.7250$1,000
May 291:31 PM CDTEF1Tarrant, TX0.5300$100,000
May 293:14 PM EDTEF0Lehigh, PA2.350
May 293:20 PM EDTEF0Sullivan, PA0.450
May 292:58 PM CDTEF0Rockwall, TX3.125$1,000
May 293:07 PM CDTEF0Van Zandt, TX3.0100$5,000
May 294:14 PM EDTEF1Perry, PA4.9300$40,000
May 293:17 PM CDTUnratedVan Zandt, TX0.250
May 294:24 PM EDTEF1Fulton, PA0.750$35,000
May 293:36 PM CDTEF0Wood, TX3.4100$1,000
May 294:00 PM CDTUnratedSac, IA1.230
May 294:11 PM CDTUnratedSac, IA0.720
May 294:21 PM CDTEF0McCurtain, OK1.175
May 294:24 PM CDTEF2Kaufman, TX4.02151$1.0 million
May 294:28 PM CDTEF0Christian, IL0.220
May 294:30 PM CDTEF0Christian, IL0.220
May 294:35 PM CDTEF0Christian, IL0.320
May 294:49 PM CDTUnratedPocahontas, IA0.240
May 294:50 PM CDTEF0Macon, IL0.520
May 294:50 PM CDTEF2Wood, TX9.1850$300,000
May 294:51 PM CDTEF2Van Zandt, TX7.2700$500,000
May 295:08 PM CDTEF1Van Zandt, TX2.3140$250,000
May 295:16 PM CDTEF0Randolph, AR0.675$40,000
May 295:18 PM CDTEF1Van Zandt, TX3.8250$1,000
May 295:31 PM CDTEF0Fannin, TX10.8300$25,000
May 296:21 PM CDTUnratedHumboldt, IA0.530
May 296:23 PM CDTEF0Iowa, IA0.120
May 297:01 PM CDTEF1Poweshiek, IA3.5501$10,000
May 297:28 PM CDTUnratedPoweshiek, IA0.930
May 297:37 PM CDTEF0Hardin, IA1.130
May 297:39 PM CDTUnratedPoweshiek, IA0.930
May 297:46 PM CDTEF0Iowa, IA3.320
May 298:13 PM CDTEF0Johnson, IA0.320
May 298:15 PM CDTEF0Hardin, IA1.230
May 298:29 PM CDTEF0Hardin, IA0.640$30,000
May 298:31 PM CDTEF0Hardin, IA1.350$10,000
May 298:54 PM CDTUnratedHardin, IA0.720

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.